MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 34CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 34CM 125D LEFT; NAIL, FIXATION, BONE
Model Number 71675509
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348)
Date of Event 07/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent revision surgery due to a broken compression screw and nail.The patient complained from pain and subsequent x rays showed the broken implants.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that from the analysis conducted during this investigation, it was concluded that the intertan 10s 10mm x 34cm nail fractured by the initiation and subsequent propagation of tensile forces and torsional shear forces.The fracture likely initiated on the lateral side of the nail through the proximal hole.The shear forces quickly propagated in a quasi-static manner to an extent that the cross-sectional area of the nail could not bear the imposed loading, which led to an overload fracture of the nail.No material deviations were found during this investigation.The clinical/medical evaluation concluded that the single undated x-ray provided confirms the breakage of the intertan nail at the proximal screw hole as well as what appears to be persistent non-union of the femoral neck and lesser trochanter though comparative images were not provided.According to the product evaluation, the breakage area of the nail could not bear the imposed loading, which led to the overload fracture.However, without information regarding the patient¿s medical history, trauma or weight bearing status, the root cause of the breakage cannot be confirmed.The impact to the patient is the patient is the reported pain and the subsequent revision procedure.Should additional medical information be provided this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 34CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10411796
Report Number1020279-2020-03956
Device Sequence Number2552749
Product Code JDS
UDI-Device Identifier00885556344149
UDI-Public00885556344149
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/08/2025
Device Model Number71675509
Device Catalogue Number71675509
Device Lot Number15EM07576
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Initial Date Received by Manufacturer 07/20/2020
Supplement Date Received by Manufacturer08/13/2021
Initial Report FDA Received Date08/15/2020
Supplement Report FDA Received Date08/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight70